Nebraska, 2005

Damaging Wind in Nebraska, June 12, 2005

June 12, 2005 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 12:06 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 12, 12:06 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SUN JUN 12 2005

.DISCUSSION...MAIN CONCERNS CONTINUE TO BE POSSIBLE SEVERE WEATHER
AND LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING. NOT STARTING WITH
A CLEAN SLATE TODAY...AS THE SURFACE WINDS/CLOUD COVER ARE COMPLICATED
BY ONGOING CONVECTION OVER SOUTHERN KANSAS. HOWEVER...RICH LOW LEVEL
MOISTURE MOVING ONTO THE HIGH TERRAIN WILL COMPENSATE FOR RELATIVE
LACK OF HEATING...TO PRODUCE MODERATE INSTABILITY THIS AFTERNOON. THE
POTENTIAL SEVERE WEATHER WILL BE FURTHER DRIVEN BY STRONG DEEP LAYER
SHEAR TO THE REAR OF A NORTH-SOUTH ORIENTED JET STREAK. A MID LEVEL
TROF AXIS LIES NORTHWEST TO SOUTHEAST ACROSS COLORADO...WITH A SECOND
STRONGER GET STREAK ON THE BACK SIDE OF THE TROF. THE APPROACH OF THIS
SECOND STREAK WAS ALREADY CAUSING SURFACE WINDS TO BACK AND STRENTHEN.
THIS...COMBINED WITH LOW CLOUD BASES WILL PROVIDE AN ENVIRONMENT
FAVORABLE FOR A FEW TORNADOES...ESPECIALLY OVER EASTERN COLORADO AND FAR
WESTERN KANSAS THROUGH EARLY EVENING. LARGE HAIL WILL ALSO BE A THREAT.
STORMS ALREADY DEVELOPING IN COLORADO WILL MOVE EAST TO A YUMA TO GOODLAND
TO LEOTI LINE BY LATE AFTERNOON.

FARTHER EAST...STORMS SHOULD EXPAND IN COVERAGE THIS EVENING...GENERALLY
OVER THE FLASH FLOOD WATCH AREA. MODELS ARE SUGGESTING SOME COUPLING OF
THE TWO JET STREAKS CENTERED AROUND MCCOOK TO HILL CITY DURING THE EVENING
WHICH SHOULD ENHANCE THE PRECIPITATION EFFICIENCY THROUGH DEEP LIFT.
PRECIPITABLE WATER VALUES ARE RUNNING WELL OVER AN INCH...SO WILL KEEP
THE FLASH FLOOD WATCHING GOING THROUGH MIDNIGHT.  THE PRECIP STILL LOOKS
TO TAPER OFF AFTER MIDNIGHT...WITH SOME WRAPAROUND SHOWERS POSSIBLE ALONG
THE NEBRASKA BORDER.

MONDAY...EXPECT A MOSTLY DRY BUT WINDY DAY. IT SHOULD FEEL QUITE COOL IN
THE MORNING WITH LOWS DIPPING TO THE UPPER 40S WEST AND LOWER 50S EAST.
HAVE INCREASED WINDS IN THE FORECAST...AND NIGHT SHIFT WILL NEED TO LOOK
AT A POSSIBLE WIND ADVISORY. THE RUC13 IS PERHAPS TOO AGRESSIVE PRODUCING
40 KNOT GUSTS OVER THE ENTIRE CWA...BUT A ZONE FROM GOODLAND TO MCCOOK
WOULD BE A GOOD CANDIDATE FOR WIND ADVISORY WHERE CROSS SECTIONS INDICATE
MODERATE SUBSIDENCE. PLACED A MENTION OF SPRINKLES IN THE NORTH WHERE
THE ETA DEVELOPS SOME LOW-TOPPED INSTABILITY AND SHOWERS. GIVEN THE
ADDED CLOUD COVER UP THERE...COULD SEE TEMPERATURES NOT REACH 70 DEGREES
IN SOUTHWEST NEBRASKA.

TUESDAY WILL SEE A LITTLE LESS WIND AND MUCH WARMER TEMPERATURES. THE
LONG TERM FORECAST HAS NOT CHANGED MUCH...WITH ONLY MINOR ADJUSTMENTS TO
TEMPERATURES...EXPECTING MIDDLE 80S MUCH OF THE WEEK. MODELS STILL PRODUCE
ANOTHER TROF IN THE ROCKIES...BUT DIFFER ON THE STRENGTH OF RIDGING OVER
THE HIGH PLAINS. GFS SOLUTIONS STILL LOOK GOOD FOR GETTING AFTERNOON
THUNDERSTORMS IN COLORADO MOVING SOUTHEAST ON WEDNESDAY NIGHT THROUGH
FRIDAY. CERTAINLY WILL NOT BE A WASH OUT...BUT SHOULD SEE ISOLATED TO
SCATTERED STORMS EACH EVENING UNLESS STRONGER CAPPING OR DRIER SURFACE
FLOW WERE TO DEVELOP.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT MONDAY FOR
      KSZ003...KSZ004...KSZ015...KSZ016.
.NE...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT MONDAY FOR
      NEZ080...NEZ081.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 12, 9:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SUN JUN 12 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131030-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1038 AM MDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT FOR HITCHCOCK AND
RED WILLOW COUNTIES OF NEBRASKA AS WELL AS DECATUR...SHERIDAN...
NORTON AND GRAHAM COUNTIES OF KANSAS.

AFTER A BRIEF REPRIEVE FROM THE MORNING SHOWERS AND THUNDERSTORMS...
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN A
VERY MOIST AND UNSTABLE AIR MASS. IN EASTERN COLORADO WHERE THE MOST
CLEARING HAS TAKEN PLACE...THUNDERSTORMS HAVE ALREADY DEVELOPED.
A STRONG UPPER LEVEL DISTURBANCE AND DRY LINE COMBINED WITH SOME
SURFACE HEATING WILL CAUSE THUNDERSTORMS TO DEVELOP EARLY THIS
AFTERNOON ALONG AND WEST OF A LINE FROM LEOTI TO GOODLAND TO WRAY
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REMAINDER OF THE
AREA DURING THE LATE AFTERNOON AND EVENING HOURS.

BECAUSE OF THE STRONG LIFT...PLENTY OF MOISTURE AND INSTABILITY...
AND A FAVORABLE WIND PROFILE...THESE STORMS WILL BECOME SEVERE. A FEW
TORNADOES...LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH...AND VERY
HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. THE VERY HEAVY RAINFALL
COULD CAUSE FLOODING...ESPECIALLY IN THE FLOOD WATCH AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED FROM WEDNESDAY INTO
FRIDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE
WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY OVER THE ENTIRE AREA.

BULLER

In the hours before

Special weather statement, Jun 12, 12:13 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT SUN JUN 12 2005

COZ090>092-KSZ001-013-027-028-041-042-NEZ079-130200-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-LOGAN-SHERMAN-
WALLACE-WICHITA-YUMA-
113 PM MDT (213 PM CDT) SUN JUN 12 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI-STATE
REGION...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 466
FOR EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...

IN KANSAS...CHEYENNE...SHERMAN...WALLACE...LOGAN...GREELEY...AND
WICHITA.

IN COLORADO...YUMA...KIT CARSON...AND CHEYENNE.

IN NEBRASKA...DUNDY.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. IN
ADDITION TO TORNADOES...HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO
65 MPH...AND DANGEROUS CLOUD GROUND LIGHTNING COULD OCCUR WITH THESE
STORMS. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BULLER
Special weather statement, Jun 12, 4:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SUN JUN 12 2005

COZ090>092-KSZ001-013-027-028-041-042-NEZ079-130015-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-LOGAN-SHERMAN-
WALLACE-WICHITA-YUMA-
554 PM MDT (654 PM CDT) SUN JUN 12 2005

...TORNADO WATCH 466 IN THE TRI STATE AREA HAS BEEN CANCELED...

THE NWS STORM PREDICTION CENTER HAS CANCELLED
TORNADO WATCH NUMBER 466 ISSUED AT 100 PM MDT
FOR PORTIONS OF

       NORTHEAST COLORADO
       NORTHWEST KANSAS
       EXTREME SOUTHWEST NEBRASKA

THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND THERE IS NO
LONGER A THREAT FOR SEVERE WEATHER TONIGHT.

JDK

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
June 12, 5:00 PM MST
Where
Hitchcock County, Palisade
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.350, -101.100

A few 4 to 6 inch diameter tree limbs knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457698.